Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 377, NWS Albuquerque, NM

August 12, 2017San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 12, 2017, 7:22 PM MDT for San Miguel County, New Mexico. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 7:22 PM MDT (01:22 UTC)
Expired
Aug 12, 2017, 8:00 PM MDT
In force
38 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 161 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
2109 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

111 
WUUS55 KABQ 130122
SVRABQ
NMC047-130200-
/O.NEW.KABQ.SV.W.0377.170813T0122Z-170813T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
722 PM MDT SAT AUG 12 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Central San Miguel County in northeastern New Mexico...

* Until 800 PM MDT.

* At 722 PM MDT, a severe thunderstorm was located 8 miles southeast
  of Las Vegas, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  San Agustin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Heavy rains from severe thunderstorms can produce sudden and
dangerous flows in arroyos, ditches and over low water
crossings. Do not attempt to drive through areas where water covers
the roadway.

&&

LAT...LON 3555 10520 3562 10508 3538 10478 3526 10508
TIME...MOT...LOC 0122Z 325DEG 17KT 3553 10509 

HAIL...1.25IN
WIND...60MPH
 
$$

40
1 follow-up statement
740 
WWUS55 KABQ 130144
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
744 PM MDT SAT AUG 12 2017

NMC047-130200-
/O.CON.KABQ.SV.W.0377.000000T0000Z-170813T0200Z/
San Miguel-
744 PM MDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR CENTRAL SAN MIGUEL COUNTY...

At 743 PM MDT, a severe thunderstorm was located 13 miles southeast
of Romeroville, or 15 miles southeast of Las Vegas, moving southeast
at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
San Agustin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Heavy rains from severe thunderstorms can produce sudden and
dangerous flow in arroyos, ditches and over low water crossings. Do
not attempt to drive through areas where water covers the roadway.

&&

LAT...LON 3555 10520 3562 10508 3538 10478 3526 10508
TIME...MOT...LOC 0143Z 325DEG 17KT 3545 10502 

HAIL...1.25IN
WIND...60MPH
 
$$

40

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 5:19 PM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 12, 5:19 PM MDT, 2 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
519 PM MDT Sat Aug 12 2017

.AVIATION...
00Z TAF CYCLE
West to northwest flow alf with weak sfc low/trof over the ern
plains. Sct showers and tstms will continue to develop aft 00Z and
move to the se. Brief mt obscurations in MVFR cigs/vsbys, gusty
winds and small hail are possible with this activity. Lcl MVFR to IFR
cigs/vsbys in br to develop along the east slopes of the central mt
chain and over the ern plains aft 06Z and perist thru 13/15Z.

&&

.PREV DISCUSSION...330 PM MDT Sat Aug 12 2017...
.SYNOPSIS...
Scattered to isolated showers and thunderstorms will return each
afternoon and evening through Monday with Sunday featuring an uptick
in thunderstorm coverage compared to today. Some storms across the
northeast may turn severe Sunday afternoon and evening. Much drier
air will spread over the state from the west Tuesday through Thursday
causing storms to become more isolated. A back door cold front should
produce an uptick in thunderstorm coverage across the east Friday
afternoon.

&&

.DISCUSSION...
In the wake of yesterday's disturbance, much drier air aloft moved
over central and western parts of the forecast area. This has limited
convection a fair amount today, but low levels are moist enough that
showers and storms should be able to increase in coverage to
scattered across southern and eastern areas by this evening.

A disturbance crossing CO and northern NM will cause scattered
showers and storms to cover more of the forecast area on Sunday
afternoon and evening. Storms will probably become numerous by late
in the day across SW and NE areas, especially as a back door cold
front arrives in the NE. The front doesn't look to have a lot of
moisture with it, and drier air will begin to filter in from the
west again on Monday, so it should be a little less convectively
active than Sunday.

Tuesday through Thursday, an upper level trough deepening on the
west coast funnels much drier air over NM. After temperatures near
and below normal Sunday and Monday, highs should climb closer to
normal by Wednesday and Thursday. A back door cold front will sag
into the northeast Wednesday night and Thursday with a chance of
showers and storms there.

Another back door cool front will dive further into the plains
Thursday night, increasing low level moisture enough to spread a
chance for showers and thunderstorms across much of the plains on
Friday.

44

&&

.FIRE WEATHER...
A moist low level airmass today will work against a deep mid and
upper level dry airmass in place over Arizona and western New
Mexico. Recycling of low level moisture will still allow for showers
and storms to develop around the higher terrain and move east to
southeast thru eastern NM overnight. Excellent humidity recoveries
are likely again tonight in most areas along with some patchy fog
and low ceilings across the eastern plains.

A weak upper level disturbance drifting north from Mexico will set
the stage for a much more active day Sunday with deeper moisture and
forcing in place across NM. Locally heavy rainfall is expected along
and east of the Cont Divide, with possible flash flooding near steep
terrain and areas of eastern NM that are saturated. More widespread
excellent recoveries on tap for Sunday night, then a drying trend
develops from west to east Monday.

A dry, upper level trough will approach the Four Corners region on
Monday then become stationary over the central Rockies through at
least Wednesday. A deep-layer dry intrusion within the base of this
trough will aid mixing of significantly drier air to the surface
along and west of the central mt chain. Min humidity values will
fall into the teens Tuesday through Thursday afternoons, with at
least good recoveries expected each night. Any storms will likely
focus over the southeastern half of NM during this period. Vent
rates will improve to excellent all areas, with even some breezy
conditions possible by late afternoon over western NM. High temps
will trend warmer with readings closer to normal for mid August.

Extended model guidance is hinting that a return to more typical
August weather is possible by Friday as an upper high redevelops
over TX. Meanwhile, a large easterly wave with abundant moisture is
shown to surge north into New Mexico and/or Arizona from northern
Mexico. This will increase the chances once again for showers and
storms with locally heavy rainfall, trend temps below normal, and
deteriorate ventilation all areas.

43

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 12, 2:50 AM MDT, 16 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
250 AM MDT Sat Aug 12 2017

NMZ501>540-131100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
250 AM MDT Sat Aug 12 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Significant moisture will produce a large coverage of storms over NM
today. This pattern will enhance the possibility for locally heavy
rainfall and the risk for flash flooding, especially for areas that
have already seen heavy rainfall within the last 24 hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Significant moisture will produce a large coverage of storms over NM
Sunday and Monday. This pattern will enhance the possibility for
locally heavy rainfall and the risk for flash flooding.

There is a marginal risk for severe weather over the eastern plains
Sunday afternoon and evening. Storms will be capable of producing
large hail, strong downburst winds, frequent lightning, and locally
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

24

In the hours before

Special weather statement, Aug 12, 6:17 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
617 PM MDT SAT AUG 12 2017

NMZ515-528-529-130045-
Far Northeast Highlands-Northeast Highlands-East Slopes Sangre de
Cristo Mountains-
617 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL AND SOUTH
CENTRAL MORA COUNTIES UNTIL 645 PM MDT...

At 616 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sapello, or 11 miles north of Las Vegas, moving southeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Watrous, Storrie Lake State Park, Sapello and Manuelitas.

This includes Interstate 25 between Mile Markers 349 and 366.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3572 10537 3588 10527 3575 10484 3551 10499
TIME...MOT...LOC 0016Z 296DEG 23KT 3577 10524

40
Special weather statement, Aug 12, 6:44 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
644 PM MDT SAT AUG 12 2017

NMZ501-505-506-130115-
Northwest Plateau-West Central Mountains-West Central Plateau-
644 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCKINLEY COUNTY
UNTIL 715 PM MDT...

At 644 PM MDT, Doppler radar was tracking a strong thunderstorm over
Brimhall Nizhoni, or 20 miles north of Gallup, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Standing Rock, Brimhall Nizhoni and Coyote Canyon.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3588 10869 3593 10828 3566 10827 3570 10868
TIME...MOT...LOC 0044Z 268DEG 20KT 3579 10860

40
Special weather statement, Aug 12, 7:03 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
703 PM MDT SAT AUG 12 2017

NMZ529-130130-
Northeast Highlands-
703 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY
UNTIL 730 PM MDT...

At 703 PM MDT, Doppler radar was tracking a strong thunderstorm near
Las Vegas, moving south at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Las Vegas, Storrie Lake State Park and Romeroville.

This includes Interstate 25 between Mile Markers 340 and 350.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3565 10525 3569 10504 3550 10495 3545 10526
TIME...MOT...LOC 0103Z 349DEG 13KT 3561 10513

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:17 PM MDTSpecial Weather StatementABQMora28 min
Aug 12, 6:41 PM MDTAreal Flood AdvisoryABQSan Miguel2 hr
Aug 12, 6:44 PM MDTSpecial Weather StatementABQMcKinley31 min
Aug 12, 7:03 PM MDTSpecial Weather StatementABQSan Miguel27 min
Aug 12, 7:17 PM MDTAreal Flood AdvisoryABQSan Miguel88 min
Aug 12, 7:34 PM MDTSpecial Weather StatementABQ26 min
Aug 12, 7:44 PM MDTAreal Flood AdvisoryABQSocorro2 hr
Aug 12, 8:00 PM MDTSpecial Weather StatementABQSocorro30 min
Aug 12, 8:00 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel30 min
Aug 12, 8:35 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel115 min
Aug 12, 8:40 PM MDTAreal Flood AdvisoryABQSocorro95 min
Aug 12, 8:59 PM MDTSpecial Weather StatementABQGuadalupe31 min
Aug 13, 12:28 PM MDTAreal Flood AdvisoryABQLincoln3 hr
Aug 13, 1:00 PM MDTSpecial Weather StatementABQ30 min
Aug 13, 1:35 PM MDTAreal Flood AdvisoryABQChaves3 hr
Aug 13, 1:53 PM MDTFlash Flood WarningABQLincoln3 hr
Aug 13, 2:24 PM MDTSpecial Weather StatementABQUnion36 min
Aug 13, 2:48 PM MDTSevere Thunderstorm WarningABQUnion42 min
Aug 13, 2:51 PM MDTSpecial Weather StatementABQUnion24 min
Aug 13, 2:56 PM MDTAreal Flood AdvisoryABQChaves3 hr
Aug 13, 3:04 PM MDTSevere Thunderstorm WarningABQUnion56 min
Aug 13, 3:14 PM MDTSpecial Weather StatementABQMora31 min
Aug 13, 3:16 PM MDTSpecial Weather StatementABQDe Baca29 min
Aug 13, 3:25 PM MDTSpecial Weather StatementABQTaos35 min
Aug 13, 3:25 PM MDTSevere Thunderstorm WarningABQDe Baca65 min
Aug 13, 3:28 PM MDTSevere Thunderstorm WarningABQUnion47 min
Aug 13, 3:32 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Mora58 min
Aug 13, 3:34 PM MDTSevere Thunderstorm WarningABQTaos41 min
Aug 13, 3:47 PM MDTAreal Flood AdvisoryABQUnion118 min
Aug 13, 3:48 PM MDTSevere Thunderstorm WarningABQDe Baca42 min
Aug 13, 3:54 PM MDTAreal Flood AdvisoryABQDe Baca, Quay111 min
Aug 13, 4:01 PM MDTAreal Flood AdvisoryABQColfax, Harding, Mora119 min
Aug 13, 4:19 PM MDTSevere Thunderstorm WarningABQHarding, Union56 min
Aug 13, 4:22 PM MDTSevere Thunderstorm WarningABQHarding, Mora, San Miguel53 min
Aug 13, 4:35 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe, Quay115 min
Aug 13, 4:49 PM MDTAreal Flood AdvisoryABQLincoln116 min
Aug 13, 5:15 PM MDTSpecial Weather StatementABQSan Miguel30 min
Aug 13, 5:24 PM MDTAreal Flood AdvisoryABQHarding, Mora, San Miguel111 min
Aug 13, 5:34 PM MDTSpecial Weather StatementABQHarding26 min
Aug 13, 5:41 PM MDTSevere Thunderstorm WarningABQHarding, Union34 min
Aug 13, 5:53 PM MDTAreal Flood AdvisoryABQColfax, Harding, Union112 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.